Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 14, NWS Grand Forks, ND

May 15, 20228 counties in North Dakota; Kittson County, Marshall County, Minnesota

NWS Grand Forks, ND issued this wind advisory at May 15, 2022, 2:36 AM CDT for 8 counties in North Dakota; Kittson County, Marshall County, Minnesota. It took effect at May 15, 2022, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 15, 2022, 2:36 AM CDT (07:36 UTC)
In effect from
May 15, 2022, 11:00 AM CDT
Expired
May 15, 2022, 6:40 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Cavalier County, ND, Grand Forks County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 79 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.6 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WWUS73 KFGF 150736
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
236 AM CDT Sun May 15 2022

MNZ004-007-NDZ007-008-015-016-026-027-029-030-054-160100-
/O.NEW.KFGF.WI.Y.0014.220515T1600Z-220516T0100Z/
Kittson-West Marshall-Cavalier-Pembina-Ramsey-Eastern Walsh-
Nelson-Grand Forks-Steele-Traill-Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Warren, 
Stephen, Argyle, Langdon, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Devils Lake, Grafton, Park River, Lakota, 
Mcville, Aneta, Tolna, Grand Forks, Finley, Hope, Mayville, 
Hillsboro, Hatton, Portland, Edinburg, Adams, and Lankin
236 AM CDT Sun May 15 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest Minnesota and northeast and 
  southeast North Dakota.

* WHEN...From 11 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
894 
WWUS73 KFGF 151726
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1226 PM CDT Sun May 15 2022

MNZ004-007-NDZ007-008-015-016-026-027-029-030-054-160100-
/O.CON.KFGF.WI.Y.0014.000000T0000Z-220516T0100Z/
Kittson-West Marshall-Cavalier-Pembina-Ramsey-Eastern Walsh-
Nelson-Grand Forks-Steele-Traill-Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Warren, 
Stephen, Argyle, Langdon, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Devils Lake, Grafton, Park River, Lakota, 
Mcville, Aneta, Tolna, Grand Forks, Finley, Hope, Mayville, 
Hillsboro, Hatton, Portland, Edinburg, Adams, and Lankin
1226 PM CDT Sun May 15 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Portions of the Devils Lake region and northeast North
  Dakota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
812 
WWUS73 KFGF 152340
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
640 PM CDT Sun May 15 2022

MNZ004-007-NDZ007-008-015-016-026-027-029-030-054-160045-
/O.CAN.KFGF.WI.Y.0014.000000T0000Z-220516T0100Z/
Kittson-West Marshall-Cavalier-Pembina-Ramsey-Eastern Walsh-
Nelson-Grand Forks-Steele-Traill-Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Warren, 
Stephen, Argyle, Langdon, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Devils Lake, Grafton, Park River, Lakota, 
Mcville, Aneta, Tolna, Grand Forks, Finley, Hope, Mayville, 
Hillsboro, Hatton, Portland, Edinburg, Adams, and Lankin
640 PM CDT Sun May 15 2022

...WIND ADVISORY IS CANCELLED...

Northwest winds will continue to diminish this early evening.  

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 14, 11:46 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 14, 11:46 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1146 PM CDT Sat May 14 2022

.UPDATE...
Issued at 1144 PM CDT Sat May 14 2022

Updated sky cover a bit into Sunday, to show better CU potential
with daytime heating Sunday for aviation. Also to show cloud area
moving ESE thru E ND. Sprinkles reported in New Rockford area.

UPDATE Issued at 947 PM CDT Sat May 14 2022

Light Showers have moved out of the area or dissipated, leaving
only clouds behind. Some returns are popping up on radar in the
Devils Lake Basin, but no reports of any precipitation reaching
the ground just yet. Forecast remains on track.

UPDATE Issued at 630 PM CDT Sat May 14 2022

Light showers are forming on an axis of instability this evening.
These showers are transient, and should start to dissipate with
the loss of daytime heating at sunset. Temperatures will cool into
the 40s this evening with clearing skies and diminishing winds.
The forecast remains on track.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 212 PM CDT Sat May 14 2022

Clouds linger across the middle and northern portions of the CWA
this afternoon as a surface low continues to swirl just north of the
International border. Winds remain out of the west, and slight
instability has been noted with MUCAPE around 100-250J/kg. This gave
way to some showers and cumulus development in the northern portions
of the CWA this morning and potentially continuing until the early
evening hours. Any showers would be weak and brief across those
areas. The southern valley will see intermittent clouds throughout
the remainder of the day.

A Wind advisory is in effect for the Devils Lake Basin through 7pm
this evening, with gusts potentially reaching up to 40mph at times.
Other areas in the valley may see gusts reach 30-35mph at times out
of the west.

Tonight expect calm conditions, with temperatures cooling into the
40s before climbing into the 60s tomorrow. Some breezy conditions
are possible during the day on Sunday as vertical mixing is
sufficient and we continue to see the surface low move slowly to the
east over southern Canada. Gusts may reach 30mph at times in eastern
ND and into the valley itself.

.LONG TERM...(Monday through Saturday)
Issued at 212 PM CDT Sat May 14 2022

Monday through Wednesday: From Tuesday through Wednesday the GFS
indicates light rain crossing along southern portion of the Red
River valley. There is a little uncertainty as to the amount of
precipitation falling as the NBM4.1 has the probabilities of
precipitation hitting the ground at zero. From Wednesday an Alberta
Low comes across the border turning our meridional flow into more of
a zonal flow but has warm temperature advecting from the gulf
bringing temperatures to mid sixties to low seventies. Both the GFS
and NBM indicate that less than .25 inches are expected from this
passing with the greatest probabilities at 20 percent for the
forecasted area.

Thursday through Saturday: Multiple Colorado lows are expected to
pass through the forecasted area. The temperatures are expected to
drop with daily high in the high fifties and the daily low into the
high thirties. Showers and afternoon thunderstorms are possible each
day as these waves move across the area. Timing remains uncertain
due to the progressive nature of the pattern, especially regarding
diurnal thunderstorms and any associated heavier rainfall potential.
The probabilities for greater than .25 inches is 30 percent on
Thursday. Friday the probability of half an inch is 30 percent.
Convective banding would explain the greater precipitation amount
and the higher prob. Winds are expected to gust up 30 mph during
this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1144 PM CDT Sat May 14 2022

VFR anticipated thru Sunday evening. Scattered high CU overnight
into Sunday, though periods of broken ceilings at times due to
heating. WNW winds 5 to 12 kts into Sunday AM then 12 to 25 kts
Sunday midday and aftn.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...Spender
LONG TERM...MM/Godon
AVIATION...Riddle
Hazardous weather outlook, May 14, 7:50 PM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
750 PM CDT Sat May 14 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-160100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
750 PM CDT Sat May 14 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Breezy, west winds are likely this evening. Otherwise, the
probability for widespread hazardous weather is low.

River and overland flooding continues for portions of the Red
River Valley and Devils Lake basin. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of showers and thunderstorms are possible for the latter
half of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.